Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 252, NWS Pittsburgh, PA

August 23, 2007Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2007, 3:46 PM EDT for Butler County, Pennsylvania. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 3:46 PM EDT (19:46 UTC)
Expired
Aug 23, 2007, 4:15 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:50 PM EDTTSTM WND DMGSarver, PATREES DOWN IN SARVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 231946
SVRPBZ
PAC019-232015-
/O.NEW.KPBZ.SV.W.0252.070823T1946Z-070823T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SAXONBURG...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  LERNERVILLE AND SARVER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

LAT...LON 4079 7972 4067 7970 4068 7990 4079 7985
TIME...MOT...LOC 1946Z 273DEG 13KT 4073 7980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 23, 2:45 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT THU AUG 23 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES ACROSS THE
REGION FOR THE REST OF THE WEEK AND CROSSING DISTURBANCES WILL
SUPPORT THE CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. A COLD FRONT
WILL CROSS THE AREA SATURDAY NIGHT AND SUNDAY...WITH A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL USHER IN
COOLER AND DRIER CONDITIONS FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST PA...
EAST CENTRAL OHIO...AND THE PANHANDLE OF WV UNTIL 9 PM. STORMS
FORMING ALONG SHORTWAVE/LOW LEVEL BOUNDARY WILL BECOME
STRONG TO SEVERE THRU THIS EVENING. ACTIVITY WILL DIMINISH
BY THE OVERNIGHT HRS WITH THE DEPARTURE OF THE WAVE. VERY HOT AND
HUMID WITH HIGH FRIDAY IN THE MID 90S SOUTH TO NEAR 90 NORTH. HEAT
INDEX WILL REACH INTO UPPER 90S FOR A TIME FRIDAY AFTERNOON BUT NOT
REACHING ADVISORY CRITERIA. STILL AN ISOLATED STORM POSSIBLE FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS...MAINLY NORTH OF PITTSBURGH...WILL
DIMINISH FRIDAY EVENING WITH THE DECREASE OF HEATING. BOTH NAM/GFS
CONTINUE TO SLOW DOWN THE PROGRESS OF THE COLD FRONT...WITH A
SATURDAY NIGHT PASSAGE ACROSS SOUTHWEST PA/EAST CENTRAL OHIO...AND
EARLY SUNDAY FOR NORTHERN WV/WESTERN MD. IN ADVANCE OF THE FRONT
SATURDAY...ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED
IN THE UNSTABLE HOT AND HUMID AIRMASS AHEAD OF THE FRONT. WILL
CONTINUE THE GREATER CHANCES OF SHWRS/TSTMS SATURDAY NIGHT WITH
THE COLD FRONT. PRECIP COVERAGE WILL GRADUALLY DECREASE SUNDAY AS
THE COLD FRONT EXITS THE REGION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING WILL BUILD IN BEHIND THE FRONT...BRINGING DRY CONDITIONS
THROUGH WEDNESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY FROM
THE HOT READINGS THE PREVIOUS FEW DAYS...BUT WILL REMAIN AT
OR SLIGHTLY ABOVE NORMAL. THE NEXT SYSTEM WILL APPROACH THE
AREA BY THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SOME VFR HAZE ACROSS REGION WITH DEPARTING SCATTERED STORMS NEAR
KDUJ AT 18Z. OTHERWISE STILL EXPECT A FEW STRAY STORMS TO DEVELOP
THIS AFTERNOON BUT AGAIN NOT ENOUGH COVERAGE TO INCLUDE IN TAFS.
MVFR FOG AND HAZE AGAIN TONIGHT WITH A PERIOD OF IFR FOG TOWARD
DAYBREAK. ISOLATED THUNDER AT BEST FRIDAY AS HEIGHTS RISE ALOFT.

BETTER SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL PERSIST
THROUGH SATURDAY WITH IFR CONDITIONS POSSIBLE IN STORMS AS COLD
FRONT APPROACHES. FRONT WILL PUSH ACROSS THE REGION BY EARLY
SUNDAY WITH GENERAL VFR CONDITIONS UNDER HIGH PRESSURE INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 23, 12:36 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT THU AUG 23 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1236 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ALONG AND SOUTH OF A WARM FRONT STRETCHING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 23, 2:43 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     4 S PUNXSUTAWNEY        40.89N 78.98W
08/23/2007                   INDIANA            PA   EMERGENCY MNGR

            POWER LINES REPORTED DOWN ALONG ROUTE 954 IN INDIANA
            COUNTY NEAR THE JEFFERSON COUNTY BORDER.

&&
Local storm report, Aug 23, 2:59 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     4 W EXPORT              40.42N 79.70W
08/23/2007                   WESTMORELAND       PA   EMERGENCY MNGR

            TREES REPORTED DOWN IN MURRYSVILLE NEAR THE INTERSECTION
            OF MURWIN AND GREENSBURG ROADS.

&&
Local storm report, Aug 23, 3:03 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BUTLER                  40.86N 79.90W
08/23/2007  M0.88 INCH       BUTLER             PA   PUBLIC

&&
Local storm report, Aug 23, 3:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BEAVER FALLS            40.76N 80.32W
08/23/2007  M0.88 INCH       BEAVER             PA   PUBLIC

&&
Local storm report, Aug 23, 3:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CHERRY TREE             40.73N 78.81W
08/23/2007  M0.88 INCH       INDIANA            PA   NWS EMPLOYEE

&&
Special weather statement, Aug 23, 3:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT THU AUG 23 2007

PAZ030-232000-
WESTMORELAND PA-
339 PM EDT THU AUG 23 2007

...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER SALTSBURG...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SALTSBURG...FAIRBANKS...LOYALHANNA..AND WAKENA.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:29 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
Aug 23, 2:04 PM EDTSevere Thunderstorm WarningPBZIndiana56 min
Aug 23, 2:16 PM EDTTornado WarningPBZIndiana44 min
Aug 23, 2:23 PM EDTSevere Thunderstorm WarningPBZWestmoreland37 min
Aug 23, 2:34 PM EDTSevere Thunderstorm WarningPBZBeaver56 min
Aug 23, 2:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler62 min
Aug 23, 2:59 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
Aug 23, 3:08 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Aug 23, 3:13 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler3 hr
Aug 23, 4:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 23, 4:06 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 23, 4:07 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Aug 23, 4:10 PM EDTSevere Thunderstorm WarningPBZWestmoreland35 min
Aug 23, 4:16 PM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 23, 4:18 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
Aug 23, 4:28 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 23, 4:41 PM EDTSevere Thunderstorm WarningPBZWestmoreland34 min
Aug 23, 5:19 PM EDTSevere Thunderstorm WarningPBZWestmoreland56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.